I have woken up this morning and my face is swollen. My mouth is very puffy and my tongue is swollen. I'm pretty much freaking out here. I don't know if this is the bechet's or what. I've been on steroids for two months and I'm weaning off them now. Could it be the steroids?...I can't see how it would be, I've only been on 30mg a day and everything has been fine up until now. So why overnight would my face swell up. Please please tell me if anyone else has had this happen to them. Is it the bechet's and what do I do???...

7 Replies

  • Hi

    Please get this checked out. A swollen tongue and face seems to indicate an allergic reaction. Take some anti-histimines (something like Piriton). I used to be a paramedic and when your tongue swells you should get it seen by an Out Of Hours GP or pop to your local Minor Injuries Unit.

    They can give you an injection or tablets to help but dont sit and do nothing.

    Hope this helps




  • Not like that hun !

    I don't like the sound of that at all. My immediate reaction is to assume some sort of allergic reaction to a drug or something that has affected a drug you're taking.

    If it were me, I would go straight to my GP or local A and E to get it checked out. Take all your medication with you and when you started taking each one.

    Hope you get it sorted out quickly hun. Please don't leave it to chance as the leaflets we get with the drugs often explain this as a reaction that should be taken seriously. Okay ?

    tootles till later xx :)

  • Hi, am going to get it checked out. My lip has gone down but still not right. Just had to check with you guys first to see if anyone has had it in relation to bechet's. Think it may be an allergic reaction but I haven't used anything different or eaten anything different. So could be the meds. Will go now and sort it. Thanks again, much appreciated..

  • Let us know how you get on hun.




  • Hi Phoebe,

    Good luck with getting this sorted out - it may very well be the steroids. I have just recently finished a course and had a number of unpleasant problems while on them. I didn't think it could be the steroids as I've taken them before without any problem - but my consultant told me that I had steroid toxicity, whatever that is. I've stopped them now and things are returning to normal.

    Big hugs and all the best with this.

    Klaris x

  • Hello,

    If you know for sure that you haven't taken any new meds or eaten something new recently, then I wouldn't panic yourself about it being an allergic reaction. It's extremely rare to have an anaphylactic reaction to nothing-- although very rarely, you can develop an allergy to something over time. Do you have difficulty with your breathing (like labored breathing or feeling like a heavy brick is sitting on your chest)? Also have you noticed any new skin reactions that may look like hives?

    This could possibly be steroid-induce puffiness, but it generally doesn't just appear all of a sudden. Things start to slowly change; like your face will become more puffy and rounded as time goes on, and your tummy will also slowly become larger, more rounded, and saggy over a long period of time. I have been receiving low-doses of steroids for short amounts at a time, over the last four years-- it wasn't until about two years of taking the steroids that I began gaining weight slowly-- now after four years, I have a mild "cushingoid" appearance, but like I said, I didn't just wake up suddenly and have an extremely swollen face. Also, steroids don't usually make the tongue swell up either.

    Just wondering if your tongue is red and painful? or if you can clearly notice or feel ulcers on it? Sometimes my tongue will enlarge during an attack even when I can't visibly see the ulcers, and it usually will hurt with or without them.

    To me, this just sounds like a normal Behcet's attack-- although you still might want to get things checked out just to be sure. My face is now rounded from the long-term steroid use, but I still get attacks where I can feel it and see that it swells up really bad. Often my neck and throat will also swell so bad that I feel like I'm being suffocated and have trouble breathing, and feel like I need to "gasp" for air. I now take a low-dose steroid inhaler or another fast-acting asthma inhaler which often helps with my breathing. Sometimes my jaw itself will also inflame, and my gums and teeth will hurt also. However, I know for sure that its nothing more than a Behcet's attack in me, but it could be something more in you-- so the best thing for your own peace of mind is to just get it checked out. And if you notice more symptoms arising or things suddenly get even worse, and it were me, I would probably go to the Emergency if I couldn't get into see my specialist.

    I hope things settle down for you soon and also that it turns out to be nothing too serious.

    Take care :)


  • Hello, just an update. I saw the Dr and he doesn't know for absolute sure what's going on. He says it not related to food, and thinks it could be the steroids. Although my hand has been swelling up aswel now so it could be inflammation. I have to Finnish the steroids over the next week and see if it goes down. My chest is still wheezing and the steroids have helped but I can't stay on them indefinitely or I will end up in a mess. He suggested after the steroids that my gp or consultant looks at a more long term medication to try and stabilize this. I'm on Colchicine but its done nothing. Having your hand and feet swell up is one thing but when its your face it makes you very self conscious. Any tips or advice would help. I no I'm not going going to be cured of this and maybe I just have to accept the side effects and be done with it. But as rotten as I feel day to day, I refuse to give in to this condition. Thanks again for reading and taking the time to reply...x

You may also like...